Question: What side effects can antidepressants cause in children/adolescents?
Answer: The most common side effects experienced by children and adolescents who take antidepressants include feelings of sedation and some weight gain. In some children -- a smaller percentage -- they actually feel more energized from the antidepressant and when you prescribe the medicine, the parents can help you to decide whether the child becomes tired or more awake, and in those instances they can give the medicine in the evening or the morning depending on which symptom they experience.
In addition there are some sexual side effects that antidepressants cause in adolescents and in adults. Those are really best discussed with the parent and the child separate, and with the doctor and the child separate from the parent especially with the adolescents.
Finally one has to mention the FDA black box warning around antidepressants and the risk for agitated behavior when children and adolescents take them especially their risk for suicidality. It makes sense to be very vigilant in the prescribing of antidepressants for a number of reasons including this FDA black box warning.
But it also turns out that the very disease that you're treating is associated with an increased risk for suicide. If somebody's going to become agitated upon taking an antidepressant in a way that they become potentially aggressive, it happens usually in the first one to two weeks, and special monitoring during that time can help to protect against that side effect.
Previous: Are Antidepressants Safe For Children/Adolescents? What About Different Doses And Risk Of Suicide?